PHOTOALLERGIC contact dermatitis resulting from use of soap occurs rarely; however, several years ago in England there was an "epidemic" of photoallergic contact dermatitis caused by a soap which contained the potent antiseptic tetrachlorsalicylanilide (TCSA).1-4 This agent proved to be an equally potent photosensitizer. The literature5-8 contains only a few reports of cases of photoallergic dermatitis from this chemical in the United States. The sporadic cases which do occur are difficult to diagnose and very often are not recognized, thus prolonging the patient's misery. The following cases are reported to emphasize the importance of recognizing photosensitivity caused by a soap (in these two patients, Lifebuoy) containing an antiseptic related to TCSA, namely, tribromsalan (tribromosalicylanilide, TBS).
Report of Cases
A 38-year-old white man, a traveling sales representative, consulted us in January 1965 because of an acute dermatitis of the face and neck, which was spreading to the